Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 62, NWS Lincoln, IL

July 19, 2015Morgan County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 19, 2015, 3:42 AM CDT for Morgan County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2015, 3:42 AM CDT (08:42 UTC)
Expired
Jul 19, 2015, 9:45 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Morgan County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:00 AM CDTHEAVY RAIN 1.761 Sw Woodson, ILRAINFALL FROM THIS MORNING...SWOP REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WGUS53 KILX 190842
FFWILX
ILC137-191445-
/O.NEW.KILX.FF.W.0062.150719T0842Z-150719T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
342 AM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 945 AM CDT SUNDAY
    
* AT 340 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN FROM NEAR MEREDOSIA SOUTH TO NEAR MURRAYVILLE. AN 
  ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE LIKELY OVER THE NEXT
  HOUR OR TWO. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSONVILLE...MEREDOSIA...MURRAYVILLE...CHAPIN...WOODSON...
  JACKSONVILLE MUNICIPAL AIRPORT...LITERBERRY...SOUTH JACKSONVILLE...
  CONCORD...LYNNVILLE AND LAKE JACKSONVILLE.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 58 AND 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3983 9057 3987 9058 3987 9009 3952 9007
      3952 9030 3963 9030 3964 9034 3967 9034
      3967 9037 3975 9037 3975 9048 3979 9048
      3979 9059

$$

SMITH
1 follow-up statement
588 
WGUS73 KILX 191330
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
830 AM CDT SUN JUL 19 2015

ILC137-191445-
/O.CON.KILX.FF.W.0062.000000T0000Z-150719T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN-
830 AM CDT SUN JUL 19 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR 
WESTERN MORGAN COUNTY...

AT 828 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. RADAR HAS ESTIMATED THAT 2 TO 4 
INCHES OF RAIN HAS OCCURRED ALONG MOST OF THE BORDER WITH SCOTT 
COUNTY...EXTENDING AS FAR NORTHWEST AS MEREDOSIAL AND SOUTH AS 
MURRAYVILLE. WHILE THE RAIN HAS COME TO AN END FOR NOW...MORE STORMS 
WILL BE MOVING IN FROM NORTHEAST MISSOURI LATER THIS MORNING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MEREDOSIA...MURRAYVILLE...CHAPIN...WOODSON...CONCORD AND LYNNVILLE. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WILLOW BRANCH...
BRUSHY FORK...EAGLE RUN...MUD CREEK...BIG BRANCH...LITTLE APPLE
CREEK...WILLOW CREEK...INDIAN CREEK...SPOON CREEK...WALNUT CREEK...
MOONEY BRANCH...LITTLE SANDY CREEK...SPRING RUN...ILLINOIS RIVER...
BIG SANDY CREEK...MAUVAISE TERRE CREEK...COON RUN...WOLF RUN AND LICK
CREEK.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 58 AND 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3983 9057 3987 9058 3987 9039 3968 9028
      3952 9007 3952 9030 3963 9030 3964 9034
      3967 9034 3967 9037 3975 9037 3975 9048
      3979 9048 3979 9059

$$
GEELHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:58 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 19, 2:58 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 AM CDT SUN JUL 19 2015

.SHORT TERM...(TODAY)
ISSUED AT 258 AM CDT SUN JUL 19 2015

WEAK BOUNDARY STILL AT THE SFC INTERACTING WITH A SHORT WAVE AND
KICKING OFF THUNDERSTORMS THIS MORNING IN NORTHERN MO AND
SOUTHWESTERN IL.  500 MB HIGH SITTING OVER THE WESTERN GULF COAST
AND GENERAL TROF FROM THE NRN PLAINS BACK INTO THE SWRN CONUS.  WEAK
BOUNDARIES AND OLD OUTFLOWS ALL OVER THE MAP FURTHER PROVIDING FOCUS
FOR THE SHORTWAVES FROM IL WEST TO THE CENTRAL PLAINS.  KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE DAY AS A
RESULT AND INTO THE EVENING HOURS. PLENTY OF CAPE AND PW IN THE
CURRENT HOT AND HUMID AIRMASS, EXPECTING HEAVY RAINS AND WIND THE
PRIMARY THREATS WITH ANY ORGANIZED STORMS, WITH A SECOND ROUND OF
THUNDER ACTIVITY POSSIBLE WITH DESTABILIZATION THIS AFTERNOON.  AS A
RESULT, SPC HAS A SLIGHT RISK FOR SEVERE WEATHER FOR DAY ONE-- THIS
MORNING AND POTENTIAL DEVELOPMENT THIS AFTERNOON FOR ROUND TWO.

&&

.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 258 AM CDT SUN JUL 19 2015

TONIGHT COOLER AS A FRONT SETTLES INTO THE REGION AND SLIGHTLY
COOLER AIR MOVES INTO THE NRN HALF OF THE STATE. MODELS CONTINUE TO
PUSH SHORTWAVES OUT AND ACROSS THE STATE KEEPING THE CHANCE SHOWERS
AND THUNDERSTORMS AROUND THROUGH MONDAY NIGHT UNTIL THE COLD FRONT
FINALLY PUSHES THROUGH THE REGION MON NIGHT/TUES MORNING WITH THE
UPPER TROF DIGGING IN OVER THE EASTERN HALF OF THE CONUS.

MAIN ISSUES WITH THE FORECAST ARE THE GENERAL LACK OF DETAIL IN THE
MODELS AS TO TIMING OF THE STORMS AND ACTIVITY ALONG THE BOUNDARY.
GFS TO ECMWF TO NAM A LACK OF CONSISTENCY ON POSITIONING THE
BOUNDARY, AND SUBSEQUENTLY THE BEST CHANCES FOR PRECIP.  SOME
AGREEMENT IS STARTING TO TAKE SHAPE WITH PUSHING THE BOUNDARY
FURTHER TO THE SOUTH ON TUESDAY EARLY AND KEEPING THE CHANCE POPS
SOUTH OF I-70 AS A RESULT.  TREND IS GOING DRIER FOR TUESDAY
AFTERNOON AND NIGHT BUT WILL OF COURSE BE CONTINGENT ON THE LOCATION
OF THE BOUNDARY.  WED DRY FOR NOW AND COOLER TEMPS...AND THURSDAY
WOULD LOOK SIMILAR EXCEPT FOR A WAVE DIVING INTO THE MID MISS RIVER
VALLEY JUST TO THE SW AND BRINGING SOME SLIGHT/CHC POPS INTO THE SW
WITH SOME QUESTION AS TO HOW FAR NORTH THAT PRECIP WILL REACH.  DRY
TREND CONTINUES WITH WARMER AIR ADVECTING IN AFTER MID WEEK, WITH
THE HIGHEST TEMPS IN THE FORECAST NEXT WEEKEND AGAIN.  WITH THE WARM
TEMPS, A RIDGE BUILDS IN THE DESERT SW AND ILLINOIS HAS VERY LITTLE
IN THE WAY OF STEERING FLOW AND MODELS ARE A BIT MORE SCATTERED WITH
WEAK WAVES.  SLIGHT CHANCES PERMEATE THE SUPERBLEND AT THIS POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1205 PM CDT SUN JUL 19 2015

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES OVERNIGHT AND THROUGH
TOMORROW. THUNDERSTORMS HAVE ALREADY STARTED AND SHOULD CONTINUE
TO DEVELOP IN NORTHERN MO AND THEN MOVE EAST TOWARD THE AREA.
CONVECTION FROM NORTHERN MO COULD EFFECT PIA AND THEN INTO BMI
AROUND 10Z. BUT AS THE COLD FRONT MOVES IN FROM THE
NORTH...ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE AREA. SO WILL
KEEP VCTS AT PIA AND BMI FOR MOST OF THE DAY AND THEN END THEM
ONCE THE COLD FRONT PUSHES FAR ENOUGH SOUTH AROUND 00Z.
SPI/DEC/CMI COULD SEE VCTS THE WHOLE TIME AS THERE COULD BE
SEVERAL ROUNDS OF THUNDERSTORMS MOVE INTO THE AREA NOW AND THEN
LATER TONIGHT...AND THEN AGAIN WITH THE FRONT THIS AFTERNOON AND
INTO THE EVENING HOURS. THERE WILL BE BREAKS...BUT TOO UNCLEAR TO
TRY TO TIME IN THE TAFS. WINDS WILL BE SOUTHWEST THROUGH THE
PERIOD FOR SPI/DEC/CMI. PIA AND BMI WILL SEE SOUTHWEST WINDS EARLY
AND THEN WESTERLY AND THEN BECOMING NORTHWESTERLY AS THE FRONT
MOVES THROUGH...THEN VARIABLE AFTER THE FRONT MOVES THROUGH.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...AUTEN
Hazardous weather outlook, Jul 18, 3:18 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT JUL 18 2015

ILZ027>031-036>038-040>053-191100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
318 PM CDT SAT JUL 18 2015

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF AROUND 105 DEGREES ARE EXPECTED THROUGH
EARLY THIS EVENING.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...SMALL HAIL...AND TORRENTIAL DOWNPOURS.

THUNDERSTORM CHANCES WILL LINGER SUNDAY NIGHT THROUGH
MONDAY NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS
RIVER...BUT FLOODING ALONG THE SPOON RIVER BASIN SHOULD SUBSIDE
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ054>057-061>063-066>068-071>073-191100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
318 PM CDT SAT JUL 18 2015

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF AROUND 105 DEGREES ARE EXPECTED THROUGH
EARLY THIS EVENING.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER
MIDNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND EVENING...WITH THE PRIMARY THREATS BEING DAMAGING
WIND GUSTS...LARGE HAIL...AND TORRENTIAL RAINFALL.

THUNDERSTORM CHANCES WILL LINGER SUNDAY NIGHT THROUGH
TUESDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE ENTIRE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:19 AM CDTFlash Flood WarningILXScott6 hr
Jul 19, 9:13 AM CDTAreal Flood WarningILXScott6 hr

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.